Alert archive / Idaho / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 25, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Oct 7, 2021, 5:14 PM MDT for Cassia County, Power County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2021, 5:14 PM MDT (23:14 UTC)
- Expired
- Oct 7, 2021, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 73 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516 WUUS55 KPIH 072314 SVRPIH IDC031-077-072345- /O.NEW.KPIH.SV.W.0025.211007T2314Z-211007T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 514 PM MDT Thu Oct 7 2021 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southwestern Power County in southeastern Idaho... East central Cassia County in southeastern Idaho... * Until 545 PM MDT. * At 514 PM MDT, a severe thunderstorm was located 10 miles south of Cold Water Rest Area, or 18 miles northeast of Malta, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rockland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4239 11310 4253 11322 4269 11284 4246 11270 TIME...MOT...LOC 2314Z 250DEG 22KT 4248 11308 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JKeyes
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:44 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 7, 3:44 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 344 PM MDT Thu Oct 7 2021 .SHORT TERM...Today through Saturday. Current satellite imagery shows an elongated trough from British Columbia down to off the California coast. There continues to be two circulations aloft with this trough. One upper level low is over northern British Columbia and one upper level low off the northern California coast. Ahead of this second low there is a fetch of moisture moving into our area in southwest flow. Scattered showers and thunderstorms are moving over our southeast areas with isolated convection elsewhere. We continue to be in a Marginal Risk area in our southeast from SPC this afternoon. However, storms have struggled to develop overall due to the lack of instability. Overall, just expect moderate to heavy localized rain with these storms. We do have a flash flood watch out for the Badger Burn scar for this afternoon through tomorrow early evening. There is a WPC excessive rainfall outlook for our southeast areas today and tomorrow as well. Tomorrow afternoon expect more widespread rainfall across the area as the California upper level low and trough move over our area, mainly impacting our southeast areas and the southern end of the Central mountains. Expect around 0.75 to 1.5 inches of rain for our Southeast areas tomorrow. A flash flood watch is in effect for Onieda and Franklin counties and the Wasatch mountains for tomorrow afternoon into early evening. There will be localized moderate to heavy rainfall for our Southeast areas, likely moving over the same areas in a short period of time. Snow above 9 to 10K feet is possible, around 1 to 4 inches. Some areas in the southern Central mountains may get up to 6 inches of snow. Expect a drying trend by Saturday afternoon into early Sunday with slightly breezy winds as northwest flow aloft builds in over the area. Wyatt .LONG TERM...Sunday through next Thursday. Conditions look to dry out for Sunday with skies clearing throughout the day. This is courtesy of an exiting upper level ridge in control during the daytime hours. Temperatures Sunday look to be the warmest of the period, with highs in the mid 50s to around 60. This brief warmup is quickly halted with long range models pushing that ridge out to our east ahead of a developing cold front to our west. A closed upper level low is expected to form through the start of next week, with an upper level trough beginning to work through our area. This will be bringing with it breezy conditions, enhanced precipitation, and a significant cooling trend through midweek. Models have trended since yesterday further eastward with this trough, bringing much more precipitation and snowfall into Wyoming as opposed to southeast Idaho. This trend brings snow totals down for much of our valley locations, while still keeping higher snow totals for our higher elevation sites. The precipitation with this system starts off as rain, with colder temperatures beginning to work in throughout the day Monday, cooling things by about 20 degrees into the low 40s for highs. The Central Mountains and Eastern Highlands could see a widespread 4-8" with locally higher amounts at elevation. Totals for our valley locations are around that 1-4" threshold. For the higher elevation areas in the southern part of the forecast area, snowfall is expected to be around that 3- 5"+ mark with locally higher amounts for the mountain summits. Temperatures stay cold throughout the midweek as the trough begins to work its way out of our area Tuesday night, with highs in the 40s through Wednesday. Cluster analyses are in agreement for an upper level ridge to develop across our region later into the week, bringing some warming temperatures into the 50s and 60s and drier conditions Thursday and beyond. MacKay && .AVIATION...VFR remains the predominant group for Thursday, with scattered showers and isolated thunderstorms working across the southeastern part of the forecast area this afternoon. This brings with it isolated heavy downpours and slight chances for MVFR CIGS. After these initial showers and thunderstorms work through, this evening and overnight brings more widespread showers and thunderstorms across the southeastern part of the region, with slight chances again for MVFR CIGS. These showers continue again tomorrow, with greater instability leading towards more widespread enhanced afternoon and evening thunderstorms with locally breezy winds and heavier precipitation. MacKay && .FIRE WEATHER...Expect a moist flow ahead of an upper level trough expected to move through on Friday. Precipitation today will be mainly for our eastern and southern areas. Precipitation will be more widespread on Friday with a trough moving through. Today through Friday look for only about 0.05 to 0.25 inch of precipitation for our extreme northern areas with around 0.25 to 0.50 inch for our most southern portions of the Central mountains. Again, today through Friday, expect 0.25 to 0.50 inch for the Snake Plain to up to around 1 inch for our southern areas along the Utah line. Our eastern areas along the Wyoming border will likely see up to 1.5 inches of precipitation through Friday. Look for 1 to 3 inches of snow above 9 to 10k feet, especially for Central mountains. Still looking for drier conditions late Saturday into Sunday. However, by late Sunday into Monday look for very cold temperatures to move and stay through most of next week. There are good snow chances for our northern areas, especially, but light snow is still possible to the valley floor for all areas, at this point. Wyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Friday afternoon through Friday evening for IDZ059-060. Flash Flood Watch through Friday evening for IDZ056. &&
In the hours before
Special weather statement, Oct 7, 1:36 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
136 PM MDT Thu Oct 7 2021
IDZ058-072000-
Marsh and Arbon Highlands ID-
136 PM MDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of central Bannock and
east central Power Counties through 200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
southwest of Portneuf Gap, or 14 miles west of McCammon, moving
northeast at 20 to 25 mph.
HAZARD...Winds in excess of 35 to 40 mph and half inch hail.
Brief heavy rain likely.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Mink Creek Pass and
Pauline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4252 11261 4265 11273 4291 11226 4263 11206
TIME...MOT...LOC 1935Z 240DEG 49KT 4266 11247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TWSpecial weather statement, Oct 7, 2:02 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
202 PM MDT Thu Oct 7 2021
IDZ058-062-072030-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
202 PM MDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of northwestern
Caribou, northeastern Bannock, east central Power and southeastern
Bingham Counties through 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Inkom, or 8 miles north of McCammon, moving northeast at 20 to 25
mph.
HAZARD...Winds in excess of 35 to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eastern Pocatello, McCammon, Chesterfield Reservoir, Inkom, Portneuf
Gap, Fort Hall Mount Putnam, Chesterfield, Bancroft and Mink Creek
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4260 11237 4276 11249 4313 11193 4276 11167
TIME...MOT...LOC 2001Z 240DEG 49KT 4276 11225
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TWSpecial weather statement, Oct 7, 3:00 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
300 PM MDT Thu Oct 7 2021
IDZ055-056-072145-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
300 PM MDT Thu Oct 7 2021
...A strong thunderstorm will impact portions of northwestern Cassia
and southern Minidoka Counties through 345 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Oakley, or 11 miles northwest of Oakley Reservoir,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Declo, Albion and Mt Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4223 11416 4238 11418 4256 11356 4232 11347
TIME...MOT...LOC 2059Z 261DEG 28KT 4231 11407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
McKaughanThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:36 PM MDT | Special Weather Statement | PIH | Bannock | 24 min |
| Oct 7, 2:02 PM MDT | Special Weather Statement | PIH | Bannock | 28 min |
| Oct 7, 2:04 PM MDT | Flash Flood Watch | PIH | Bear Lake, Caribou, Cassia, Franklin, Oneida | 33 hr |
| Oct 7, 2:35 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 25 min |
| Oct 7, 2:40 PM MDT | Flash Flood Warning | PIH | Cassia | 2 hr |
| Oct 7, 3:00 PM MDT | Special Weather Statement | PIH | Cassia | 45 min |
| Oct 7, 3:54 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 51 min |
| Oct 7, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 34 min |
| Oct 7, 5:44 PM MDT | Special Weather Statement | PIH | Power | 31 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.